Format

Send to

Choose Destination
Prehosp Emerg Care. 2012 Jul-Sep;16(3):412-4. doi: 10.3109/10903127.2011.640766. Epub 2012 Jan 17.

Laryngospasm and hypoxia after intramuscular administration of ketamine to a patient in excited delirium.

Author information

1
Emergency Medical Services, Regions Hospital, Saint Paul, Minnesota 55101, USA. aaron.m.burnett@healthpartners.com

Abstract

An advanced life support emergency medical services (EMS) unit was dispatched with law enforcement to a report of a male patient with a possible overdose and psychiatric emergency. Police restrained the patient and cleared EMS into the scene. The patient was identified as having excited delirium, and ketamine was administered intramuscularly. Sedation was achieved and the patient was transported to the closest hospital. While in the emergency department, the patient developed laryngospasm and hypoxia. The airway obstruction was overcome with bag-valve-mask ventilation. Several minutes later, a second episode of laryngospasm occurred, which again responded to positive-pressure ventilation. At this point the airway was secured with an endotracheal tube. The patient was uneventfully extubated several hours later. This is the first report of laryngospam and hypoxia associated with prehospital administration of intramuscular ketamine to a patient with excited delirium.

PMID:
22250698
DOI:
10.3109/10903127.2011.640766
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Taylor & Francis
Loading ...
Support Center